Q: After taking asprin recently, I began to get asthma symptoms. I’ve since read online that some asthmatics are sensitive to asprin. Can you tell me why?
Dr. Bassett: A small number of those with asthma can be adversely affected by asprin and non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen.
In some cases, the resulting wheezing, shortness of breath and related respiratory distress can be serious, even life-threatening.
There is an association between the following conditions: asprin intolerance, nasal polyps and/or sinusitis and asthma.
It is essential for your specialist to give you a medical evaluation to determine the best course of coordinated care. Your doctors can help you to identify the names of the various NSAIDs that you should avoid.
An allergist may need to discuss additional therapies (e.g. asprin desensitization) if it’s appropriate. That may not only improve the sinus symptoms, but your asthma as well.
Dr. Clifford Bassett, an allergist and asthma specialist, is the Medical Director of Allergy & Asthma Care of New York (www.allergyreliefnyc.com; Twitter @allergyreliefny). He is also on the faculty of NYU School of Medicine and Cornell University Medical College in New York City.Submit a Question View all posts by this medical expert.